Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 78, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2001, 3:48 AM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2001, 3:48 AM CDT (08:48 UTC)
- Expired
- May 29, 2001, 4:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Cheyenne County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 290848 SVRGLD KSC023-153-290930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 348 AM CDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHEYENNE COUNTY IN NORTHWEST KANSAS RAWLINS COUNTY IN NORTHWEST KANSAS * UNTIL 430 AM CDT * AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF MCDONALD TO 12 MILES SOUTH OF BIRD CITY...OR FROM 4 MILES SOUTHEAST OF BENKELMAN TO 21 MILES NORTHEAST OF GOODLAND...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BEARDSLEY AT 405 AM CDT BLAKEMAN AT 410 AM CDT ATWOOD AT 420 AM CDT LUDELL AT 425 AM CDT HERNDON AT 430 AM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3986 10156 3968 10154 3968 10073 3995 10076 BULLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:17 AM CDT, 31 minutes earlier.
Area forecast discussion, May 29, 3:17 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 217 AM MDT TUE MAY 29 2001 THE PRIMARY FORECAST CONCERN IS THE CHANCE OF PRECIP THROUGH WEDNESDAY AS THE MOIST UPSLOPE FLOW TRANSITIONS TO THE NORTH WITH A SURFACE LOW MOVING EAST OF THE REGION. TEMPERATURES ON WEDNESDAY ARE A SECONDARY CONCERN AS HIGH PRESSURE FOLLOWS A WEAK BOUNDARY INTO THE REGION. THERE IS NO CLEARLY PREFERRED MODEL SINCE EACH HAS A DIFFERENT SOLUTION WITH THE UPPER S/WV TROUGH MOVING EAST OF THE ROCKIES THIS EVENING. THE NGM HAS A WEAKER UPPER TROUGH WHILE THE ETA IS THE DEEPEST. THE AVN IS THE SLOWER MODEL WITH THE ETA BEING THE FASTEST. OVERALL...A STRONGER AND SLOWER PROGRESSION OF FEATURES IS PREFERRED...AS HAS BEEN THE OVERALL TREND OF THE MODELS SINCE YESTERDAYS RUN. WILL MIX AND MATCH GUIDANCE NUMBERS TO FAVOR A SLOWER AND DEEPER UPPER LOW MOVING EAST OF THE ROCKIES BY MID WEEK. MODELS KEEP PRECIP ACROSS THE FORECAST AREA THROUGH WEDNESDAY WITH DRYING WEDNESDAY NIGHT AS SURFACE HIGH PRESSURE MOVES IN. WILL KEEP RAIN AND THUNDERSTORMS LIKELY ACROSS THE AREA TODAY AND TONIGHT... BECOMING SCATTERED ON WEDNESDAY. HIGHS ARE EXPECTED TO COOL SLIGHTLY ON WEDNESDAY AND THEN WARM UP AGAIN THE THE LATTER HALF OF THE WEEK. A RIDGE BUILDS OVER THE WESTERN U.S. ON THURSDAY AND BEGINS TO MOVE SLOWLY EAST OVER THE HIGH PLAINS BY SATURDAY. THE RIDGE MOVES EAST OF THE REGION ON SUNDAY WITH A S/WV EXPECTED THROUGH THE AREA...FOR ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY. THE ECMWF AND MRF IS IN FAIR AGREEMENT THROUGH THE EXTENDED PERIOD WITH MAINLY DRY AND NEAR NORMAL TEMPERATURES WITH A CHANCE OF THUNDERSTORMS ON SUNDAY. .GLD...NONE. LOCKHART
In the hours before
Special weather statement, May 28, 10:58 PM CDT, 4 hours 50 minutes before
COZ091-092-290800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 958 PM MDT MON MAY 28 2001 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 2 AM MDT FOR PORTIONS OF FAR EASTERN COLORADO. THE COUNTIES INCLUDED ARE KIT CARSON AND CHEYENNE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. ALSO...REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. RJC
Special weather statement, May 29, 3:07 AM CDT, 41 minutes before
COZ091-092-290830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 207 AM MDT TUE MAY 29 2001 THUNDERSTORMS HAD DECREASED IN INTENSITY ACROSS FAR EASTERN COLORADO. THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR CHEYENNE AND KIT CARSON COUNTIES HAS BEEN ALLOWED TO EXPIRE. SCATTERED THUNDERSTORMS ARE STILL EXPECTED THROUGH THE NIGHT. BULLER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:07 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 53 min |
| May 29, 2:22 PM CDT | Tornado Warning | GLD | Wallace | 38 min |
| May 29, 3:02 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 58 min |
| May 29, 3:07 PM CDT | Flash Flood Warning | GLD | Wallace | 3 hr |
| May 29, 3:50 PM CDT | Tornado Warning | GLD | Gove, Logan | 25 min |
| May 29, 4:13 PM CDT | Tornado Warning | GLD | Sheridan | 47 min |
| May 29, 4:27 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.